Demulen 1/50 Side Effects

Demulen 1/50, known generically as ethinyl estradiol and ethynodiol diacetate, is an oral contraceptive. This medication works to prevent pregnancy by preventing ovulation and altering the lining of the uterus and cervical mucous. According to Planned Parenthood, taking the pill is simple, safe and convenient and does not interfere with having sex. There are some side effects associated with Demulen 1/50.

Breast Pain and Tenderness

According to Drugs.com, women may experience breast pain and tenderness while taking Demulen 1/50. These side effects may be temporary until the body adjusts to the hormones in this medication. Breast pain and tenderness may be similar to the discomfort some women may feel prior to their menstrual period. Patients with a history of a hormone-related breast cancer should consult their physician prior to taking Demulen 1/50. Any changes in breast tissue or the development of a new lump or mass should be reported to a physician immediately.

Menstrual Irregularity

Birth control pills may cause menstrual irregularity. According to Planned Parenthood, bleeding between period may occur. These side effects should diminish after a few months of taking Demulen 1/50. Any type of abnormal vaginal bleeding should be brought to the attention of a physician.

Gastrointestinal Discomfort

Women taking Demulen 1/50 may experience gastrointestinal discomfort. Symptoms can include mild nausea, vomiting, bloating and stomach cramps. According to Planned Parenthood, nausea and vomiting may be helped by taking the pill in the evening or at bedtime. Severe vomiting may lead to the development of dehydration and should be reported to a doctor.

Headache and Dizziness

According to Drugs.com, Demulen 1/50 may cause headache and dizziness. These side effects should diminish over time as the body adjusts to Demulen 1/50. Patients should use caution while driving or operating machinery which may be dangerous until they know how this medication will affect them. If headache becomes severe and is accompanied by visual changes, confusion, problems with balance or speech or weakness on one side of the body a physician should be notified immediately.

About this Author

Laura Candelaria is a family nurse practitioner and assistant professor of nursing and nutritional science. Her experience includes neonatal and pediatric intensive-care, women’s oncology, gynecology, obstetrics, lactation, nutrition, and infertility. She has been published in “Nursing Spectrum,” “Newsday,” and LIVESTRONG Health.